Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 18, NWS Springfield, MO

April 29, 2009Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Apr 29, 2009, 1:24 PM CDT for Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2009, 1:24 PM CDT (18:24 UTC)
Expired
Apr 29, 2009, 7:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 4:12 PM CDTFLASH FLOODColumbus, KSSEVERAL LOW WATER CROSSINGS ACROSS THE COUNTY ARE FLOODED AND IMPASSABLE.
Apr 29, 6:57 PM CDTFLOODFort Scott, KSOSAGE ROAD BETWEEN 105TH AND 115TH IN BOURBON COUNTY IS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 168 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 291824
FFWSGF
KSC011-021-037-300000-
/O.NEW.KSGF.FF.W.0018.090429T1824Z-090430T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 PM CDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 700 PM CDT.

* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL RATES OF UP TO AN INCH PER HOUR CAN BE       
  EXPECTED WITH THESE STORMS. TOTAL RAINFALL AMOUNTS OF UP TO 2      
  INCHES WILL BE POSSIBLE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS...
HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3801 9506 3802 9462 3700 9462 3699 9507

$$

HATCH
2 follow-up statements
000 
WGUS73 KSGF 292118
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
418 PM CDT WED APR 29 2009

KSC011-021-037-300000-
/O.CON.KSGF.FF.W.0018.000000T0000Z-090430T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-CHEROKEE KS-
418 PM CDT WED APR 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
BOURBON...CHEROKEE AND CRAWFORD COUNTIES...

AT 410 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT THE 
HEAVIEST RAIN HAS MOVED OUT OF THE AREA. HOWEVER...RUNOFF FROM 
PREVIOUS STORMS CONTINUES TO FILL CREEKS...STREAMS AND LOW WATER 
CROSSINGS. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS...
HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON.

CHEROKEE COUNTY EMERGENCY MANAGEMENT REPORTED THAT SEVERAL LOW WATER 
CROSSINGS ACROSS THE COUNTY ARE UNDER WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

&&

LAT...LON 3801 9506 3802 9462 3700 9462 3699 9507

$$
000 
WGUS73 KSGF 292354
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT WED APR 29 2009

KSC011-021-037-300001-
/O.EXP.KSGF.FF.W.0018.000000T0000Z-090430T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-CHEROKEE KS-
654 PM CDT WED APR 29 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM CDT FOR BOURBON...
CHEROKEE AND CRAWFORD COUNTIES...

AT 643 PM CDT...EMERGENCY MANAGERS REPORTED THAT RUNOFF FROM PREVIOUS
HEAVY RAIN WAS PRODUCING FLOODING ACROSS THE WARNED AREA. THE FLASH FLOOD
WARNING HAS BEEN REPLACED WITH A FLOOD WARNING UNTIL 1 PM CDT THURSDAY.
RUNOFF FROM THIS RAIN IS CAUSING FLOODING. CREEKS...STREAMS AND LOW
WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF
FLOODING.

OSAGE ROAD IS CLOSED BETWEEN 105TH AND 115TH ROADS IN BOURBON COUNTY
DUE TO FLOODING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO
YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3801 9506 3802 9462 3700 9462 3699 9507

$$

ANGLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 12:41 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 29, 12:41 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT WED APR 29 2009

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FOCUS THIS FORECAST PERIOD WILL BE WITH CONVECTION/HEAVY RAIN
AND RESULTANT FLASH FLOOD POTENTIAL.

SURFACE FRONT WHICH STALLED OUT OVER SOUTHERN MISSOURI YESTERDAY
MORNING WAS ON THE MOVE NORTHWARD TONIGHT AND SURFACE DEW POINTS
WERE IN THE UPPER 50S TO LOW 60S OVER SOUTHERN MISSOURI. FRONT IS
EXPECTED TO LIFT NORTH OF THE CWA THIS MORNING AS SURFACE LOW
STRENGTHENS IN THE HIGH PLAINS.

THE SURFACE LOW WILL STRENGTHEN IN RESPONSE TO UPPER LEVEL ENERGY
LIFTING INTO THE NORTHERN PLAINS.

CONVECTION HAS ALREADY BEGUN OUT IN CENTRAL KANSAS AND WESTERN
OKLAHOMA IN ADVANCE OF AN UPPER LEVEL DISTURBANCE AS LOW LEVEL JET
HAS INCREASED OVERNIGHT OUT IN THE PLAINS. UPPER SHORTWAVE WILL
SHIFT EAST INTO EASTERN OKLAHOMA DURING THE DAY TODAY WITH LOW
LEVEL JET GRADUALLY VEERING TO THE SOUTHWEST DURING THE AFTERNOON.
PW VALUES OVER THE CWA WILL INCREASE INTO THE 1.5 TO 1.6 INCH
RANGE AS GULF MOISTURE INCREASES OVER THE AREA IN THE WARM SECTOR.
WILL LIKELY SEE CONVECTION MOVE INTO WESTERN CWA DURING THE
AFTERNOON AND SHIFT EAST ACROSS THE REMAINDER OF THE CWA TONIGHT.
WHILE SOME STORMS MAY FLIRT WITH SEVERE CRITERIA THIS AFTERNOON
AND EVENING OVER THE WESTERN CWA...MAJORITY OF STORMS SHOULD
REMAIN BELOW SEVERE LIMITS. MAIN HAZARD WILL BE WITH THE HEAVY
RAIN POTENTIAL AND DUE TO RECENT HEAVY RAINS...FLASH FLOODING.

BULK OF HEAVY RAIN WITH THE FIRST WAVE WILL OCCUR TONIGHT WITH A
SECONDARY SHORTWAVE BRINGING ADDITIONAL HEAVY RAIN ON THURSDAY.
FRONT WILL LIKELY BISECT THE CWA THURSDAY NIGHT INTO FRIDAY WITH
ADDITIONAL HEAVY RAIN CHANCES ASSOCIATED WITH THE FRONT. THERE
WILL ALSO BE THE POSSIBILITY OF SEVERE STORMS WITH THE FRONTAL
PASSAGE LATE THURSDAY INTO FRIDAY. WILL HAVE THE FLASH FLOOD WATCH
GO FROM TONIGHT THROUGH EARLY FRIDAY MORNING.

THE FRONT WILL LIKELY HANG UP OVER NORTHERN ARKANSAS HEADING INTO
THE WEEKEND WITH LOW LEVEL GULF MOISTURE OVERRIDING THE FRONT AND
SEVERAL UPPER LEVEL IMPULSES PROVIDING CONTINUED PRECIPITATION
CHANCES THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

LINDENBERG

&&

.AVIATION...

FOR THE 18Z TAFS...THE UPPER LEVEL SYSTEM AND ASSOCIATED SHOWERS
AND THUNDERSTORMS NOW OVER EASTERN KANSAS AND OKLAHOMA WILL
CONTINUE TO MOVE TO THE EAST AND AFFECT THE JOPLIN...SPRINGFIELD
AND BRANSON AREAS THIS FOR MUCH OF THE FORECAST PERIOD. AS THE
SYSTEM SHIFTS EAST...EXPECTS CEILINGS AND VISIBILITIES TO FALL
TO IFR CONDITIONS WITH AREAS OF HEAVY RAINFALL EMBEDDED IN THE RAIN
SHIELD.

LOW LEVEL WINDS WILL INCREASE AFTER 00Z AS A LOW LEVEL JET BEGINS
TO NOSE INTO THE OZARKS. THIS WILL HELP KEEP THUNDERSTORMS
DEVELOPING ACROSS THE AREA. AVIATORS SHOULD EXPECT MVFR TO IFR
CONDITIONS ONCE THE LINE OF THUNDERSTORMS MOVES THROUGH THE
TERMINAL.

EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS TO REMAIN IN THE
FORECAST THROUGH 18Z THURSDAY AS ADDITIONAL UPPER LEVEL WAVES MOVE
ACROSS THE PLAINS REINFORCE THE RAINFALL ACROSS THE REGION.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR MOZ055>058-066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Apr 29, 1:00 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED APR 29 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE PLAINS THIS
AFTERNOON IN ADVANCE OF AN UPPER LEVEL DISTURBANCE. ADDITIONAL
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MISSOURI OZARKS
FROM THIS AFTERNOON.

THE MAIN HAZARD EXPECTED WITH THESE STORMS THROUGH TONIGHT WILL
BE WITH HEAVY RAIN AND THE POTENTIAL OF FLASH FLOODING. THIS FIRST
WAVE OF PRECIPITATION WILL LIKELY PRODUCE BETWEEN ONE AND TWO
INCHES OF RAIN WHICH WILL FALL ON TOP OF ALREADY SATURATED GROUND
FROM RECENT HEAVY RAINS. A FLASH FLOOD WATCH IS IN EFFECT FROM
THIS EVENING THROUGH THURSDAY NIGHT.

A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AS MODEST INSTABILITY INCREASES OVER THE MISSOURI
OZARKS. A FEW STORMS CAPABLE OF QUARTER HAIL AND LOCALIZED WIND
GUSTS TO 60 MPH WILL BE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF
THE HIGHWAY 60 CORRIDOR FROM JOPLIN TO SPRINGFIELD TO WINONA.

RIVER FLOODING CONTINUES ON THE LITTLE OSAGE...OSAGE AND MARMATON
RIVERS IN VERNON AND BOURBON COUNTIES. SEE THE LATEST RIVER FLOOD
WARNINGS FOR MORE INFORMATION.

A FLASH FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WET PERIOD IS EXPECTED THROUGH THE SEVEN DAY FORECAST WITH
SEVERAL UPPER LEVEL WAVES MOVING THROUGH BRINGING CONTINUED
CHANCES OF HEAVY RAIN TO THE AREA. SEVERAL INCHES OF RAIN WILL BE
POSSIBLE BY THE MIDDLE OF NEXT WEEK.

IN ADDITION...AS A COLD FRONT MOVES BACK THROUGH THE AREA
THURSDAY NIGHT INTO FRIDAY...SEVERE STORMS WILL BE POSSIBLE WITH
DAMAGING WIND GUSTS THE PRIMARY SEVERE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:06 AM CDTFlash Flood WatchSGFBourbon, Cherokee, Crawford4 days
Apr 29, 7:58 AM CDTAreal Flood WarningSGFCherokee24 hr
Apr 29, 6:50 PM CDTAreal Flood WarningSGFBourbon, Cherokee, Crawford39 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.